Alert archive / Michigan / Gale Warnings in 2023

Gale Warning 13, NWS Gaylord, MI

March 19, 2023

NWS Gaylord, MI issued this gale warning at Mar 19, 2023, 3:38 AM EDT. It took effect at Mar 19, 2023, 5:00 PM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2023, 3:38 AM EDT (07:38 UTC)
In effect from
Mar 19, 2023, 5:00 PM EDT
Expired
Mar 20, 2023, 3:56 AM EDT
In force
11 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

802 
WHUS73 KAPX 190738
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
338 AM EDT Sun Mar 19 2023

LMZ342-344>346-191545-
/O.CAN.KAPX.SC.Y.0034.000000T0000Z-230319T2100Z/
/O.NEW.KAPX.GL.W.0013.230319T2100Z-230320T0900Z/
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
338 AM EDT Sun Mar 19 2023

...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM EDT
MONDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Highest gusts up to 35 kts from the southwest and 
  highest waves around 9 feet expected.

* WHERE...Norwood MI to 5NM West of Mackinac Bridge including 
  Little Traverse Bay, Sleeping Bear Point to Grand Traverse 
  Light MI, Point Betsie to Sleeping Bear Point MI and Manistee 
  to Point Betsie MI.

* WHEN...From 5 PM this afternoon to 5 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous highest waves 
  which could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LSZ321-322-191545-
/O.EXT.KAPX.SC.Y.0034.000000T0000Z-230320T0000Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
338 AM EDT Sun Mar 19 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Highest gusts up to 30 kts from the west and highest 
  waves around 4 feet.

* WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point 
  Iroquois MI and St. Marys River Point Iroquois to E. 
  Potagannissing Bay.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ346>349-191545-
/O.EXT.KAPX.SC.Y.0034.000000T0000Z-230320T1200Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
338 AM EDT Sun Mar 19 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM EDT MONDAY...

* WHAT...Highest gusts up to 30 kts from the west and highest 
  waves around 8 feet.

* WHERE...St Ignace to False Detour Channel, 5NM East of 
  Mackinac Bridge to Presque Isle Light MI including Bois Blanc 
  Island, Presque Isle Light to Sturgeon Pt MI Including Thunder 
  Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI.

* WHEN...Until 8 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ345-LMZ323-341-191545-
/O.EXT.KAPX.SC.Y.0034.000000T0000Z-230320T1200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
338 AM EDT Sun Mar 19 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM EDT MONDAY...

* WHAT...Highest gusts up to 30 kts from the west and highest 
  waves around 7 feet.

* WHERE...In Lake Huron, Straits of Mackinac within 5 nm of 
  Mackinac Bridge including Mackinac Island. In Lake Michigan, 
  Grand Traverse Bay south of a line Grand Traverse Light to 
  Norwood MI and Seul Choix Point to 5NM West of Mackinac Bridge.

* WHEN...Until 8 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
230 
WHUS73 KAPX 191418
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1018 AM EDT Sun Mar 19 2023

LMZ342-344>346-192345-
/O.CON.KAPX.GL.W.0013.230319T2100Z-230320T0900Z/
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1018 AM EDT Sun Mar 19 2023

...GALE WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM EDT MONDAY...

* WHAT...Highest gusts up to 35 kts from the southwest and 
  highest waves around 9 feet expected.

* WHERE...Norwood MI to 5NM West of Mackinac Bridge including 
  Little Traverse Bay, Sleeping Bear Point to Grand Traverse 
  Light MI, Point Betsie to Sleeping Bear Point MI and Manistee 
  to Point Betsie MI.

* WHEN...From 5 PM this afternoon to 5 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous highest waves 
  which could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LSZ321-322-192345-
/O.CON.KAPX.SC.Y.0034.000000T0000Z-230320T0000Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1018 AM EDT Sun Mar 19 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Highest gusts up to 30 kts from the west.

* WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point 
  Iroquois MI and St. Marys River Point Iroquois to E. 
  Potagannissing Bay.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ346>349-192345-
/O.CON.KAPX.SC.Y.0034.000000T0000Z-230320T1200Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
1018 AM EDT Sun Mar 19 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY...

* WHAT...Highest gusts up to 30 kts from the west and highest 
  waves around 7 feet.

* WHERE...St Ignace to False Detour Channel, 5NM East of 
  Mackinac Bridge to Presque Isle Light MI including Bois Blanc 
  Island, Presque Isle Light to Sturgeon Pt MI Including Thunder 
  Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI.

* WHEN...Until 8 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ345-LMZ323-341-192345-
/O.CON.KAPX.SC.Y.0034.000000T0000Z-230320T1200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
1018 AM EDT Sun Mar 19 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY...

* WHAT...Highest gusts up to 30 kts from the west and highest 
  waves around 7 feet.

* WHERE...In Lake Huron, Straits of Mackinac within 5 nm of 
  Mackinac Bridge including Mackinac Island. In Lake Michigan, 
  Grand Traverse Bay south of a line Grand Traverse Light to 
  Norwood MI and Seul Choix Point to 5NM West of Mackinac Bridge.

* WHEN...Until 8 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
298 
WHUS73 KAPX 191921
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
321 PM EDT Sun Mar 19 2023

LMZ342-344>346-200600-
/O.CON.KAPX.GL.W.0013.230319T2100Z-230320T0900Z/
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
321 PM EDT Sun Mar 19 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY...

* WHAT...Highest gusts up to 35 kts from the southwest and 
  highest waves around 9 feet expected.

* WHERE...Norwood MI to 5NM West of Mackinac Bridge including 
  Little Traverse Bay, Sleeping Bear Point to Grand Traverse 
  Light MI, Point Betsie to Sleeping Bear Point MI and Manistee 
  to Point Betsie MI.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous highest waves 
  which could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LSZ321-322-200000-
/O.CON.KAPX.SC.Y.0034.000000T0000Z-230320T0000Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
321 PM EDT Sun Mar 19 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Highest gusts up to 25 kts from the west.

* WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point 
  Iroquois MI and St. Marys River Point Iroquois to E. 
  Potagannissing Bay.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ346>349-200600-
/O.CON.KAPX.SC.Y.0034.000000T0000Z-230320T1200Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
321 PM EDT Sun Mar 19 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY...

* WHAT...Highest gusts up to 30 kts from the west and highest 
  waves around 6 feet.

* WHERE...St Ignace to False Detour Channel, 5NM East of 
  Mackinac Bridge to Presque Isle Light MI including Bois Blanc 
  Island, Presque Isle Light to Sturgeon Pt MI Including Thunder 
  Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI.

* WHEN...Until 8 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ345-LMZ323-341-200600-
/O.CON.KAPX.SC.Y.0034.000000T0000Z-230320T1200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
321 PM EDT Sun Mar 19 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY...

* WHAT...Highest gusts up to 30 kts from the west and highest 
  waves around 7 feet.

* WHERE...In Lake Huron, Straits of Mackinac within 5 nm of 
  Mackinac Bridge including Mackinac Island. In Lake Michigan, 
  Grand Traverse Bay south of a line Grand Traverse Light to 
  Norwood MI and Seul Choix Point to 5NM West of Mackinac Bridge.

* WHEN...Until 8 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
368 
WHUS73 KAPX 200128
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
928 PM EDT Sun Mar 19 2023

LMZ342-344>346-200900-
/O.CON.KAPX.GL.W.0013.000000T0000Z-230320T0900Z/
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
928 PM EDT Sun Mar 19 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY...

* WHAT...Highest gusts up to 40 kts from the southwest and 
  highest waves around 8 feet.

* WHERE...Norwood MI to 5NM West of Mackinac Bridge including 
  Little Traverse Bay, Sleeping Bear Point to Grand Traverse 
  Light MI, Point Betsie to Sleeping Bear Point MI and Manistee 
  to Point Betsie MI.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous highest waves 
  which could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ346>349-200930-
/O.EXT.KAPX.SC.Y.0034.000000T0000Z-230320T1400Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
928 PM EDT Sun Mar 19 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EDT MONDAY...

* WHAT...Highest gusts up to 30 kts from the west and highest 
  waves around 7 feet.

* WHERE...St Ignace to False Detour Channel, 5NM East of 
  Mackinac Bridge to Presque Isle Light MI including Bois Blanc 
  Island, Presque Isle Light to Sturgeon Pt MI Including Thunder 
  Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI.

* WHEN...Until 10 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ345-LMZ323-341-200930-
/O.CON.KAPX.SC.Y.0034.000000T0000Z-230320T1200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
928 PM EDT Sun Mar 19 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY...

* WHAT...Highest gusts up to 30 kts from the southwest and 
  highest waves around 7 feet.

* WHERE...In Lake Huron, Straits of Mackinac within 5 nm of 
  Mackinac Bridge including Mackinac Island. In Lake Michigan, 
  Grand Traverse Bay south of a line Grand Traverse Light to 
  Norwood MI and Seul Choix Point to 5NM West of Mackinac Bridge.

* WHEN...Until 8 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
690 
WHUS73 KAPX 200756
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
356 AM EDT Mon Mar 20 2023

LMZ342-344-201500-
/O.CAN.KAPX.GL.W.0013.000000T0000Z-230320T0900Z/
/O.EXB.KAPX.SC.Y.0034.000000T0000Z-230320T1500Z/
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
356 AM EDT Mon Mar 20 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...GALE WARNING IS CANCELLED...

* WHAT...Highest gusts up to 30 kts from the west and highest 
  waves around 8 feet.

* WHERE...Norwood MI to 5NM West of Mackinac Bridge including 
  Little Traverse Bay and Sleeping Bear Point to Grand Traverse 
  Light MI.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ345-346-201600-
/O.CAN.KAPX.GL.W.0013.000000T0000Z-230320T0900Z/
/O.EXB.KAPX.SC.Y.0034.000000T0000Z-230320T2200Z/
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
356 AM EDT Mon Mar 20 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...GALE WARNING IS CANCELLED...

* WHAT...Highest gusts up to 30 kts from the southwest and 
  highest waves around 7 feet.

* WHERE...Point Betsie to Sleeping Bear Point MI and Manistee to 
  Point Betsie MI.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ346>348-201500-
/O.EXT.KAPX.SC.Y.0034.000000T0000Z-230320T1500Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
356 AM EDT Mon Mar 20 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...Highest gusts up to 30 kts from the west and highest 
  waves around 6 feet.

* WHERE...St Ignace to False Detour Channel, 5NM East of 
  Mackinac Bridge to Presque Isle Light MI including Bois Blanc 
  Island and Presque Isle Light to Sturgeon Pt MI Including 
  Thunder Bay National Marine Sanctuary.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ349-201600-
/O.EXT.KAPX.SC.Y.0034.000000T0000Z-230320T2200Z/
Sturgeon Pt to Alabaster MI-
356 AM EDT Mon Mar 20 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WHAT...Highest gusts up to 25 kts from the southwest and 
  highest waves around 4 feet.

* WHERE...Sturgeon Pt to Alabaster MI.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ345-LMZ323-341-201500-
/O.EXT.KAPX.SC.Y.0034.000000T0000Z-230320T1500Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
356 AM EDT Mon Mar 20 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...Highest gusts up to 25 kts from the west and highest 
  waves around 5 feet.

* WHERE...In Lake Huron, Straits of Mackinac within 5 nm of 
  Mackinac Bridge including Mackinac Island. In Lake Michigan, 
  Grand Traverse Bay south of a line Grand Traverse Light to 
  Norwood MI and Seul Choix Point to 5NM West of Mackinac Bridge.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JZ

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Mar 19, 3:36 AM EDT, 2 minutes earlier.

Area forecast discussion, Mar 19, 3:36 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
336 AM EDT Sun Mar 19 2023

.NEAR TERM...(Today through Tonight)
Issued at 333 AM EDT Sun Mar 19 2023

High Impact Weather Potential...Minimal

Pattern Synopsis/Forecast/Concerns...A broad area of low pressure
northeast of Lake Superior with a sfc trough stretching back into
the Upper Great Lakes region, and an area of high pressure over the
Plains states, is still providing the last bands of lake effect snow
over the region. The last 24 hours has had a pretty much classic LES
type of pattern with varying directions, and then classic NW flow
pattern into mainly the western part of E Upper and N Lower.
However, all of the models show, and the early trends are for the
sfc high to move east into the Upper Great Lakes, as the sfc low
moves more to the east. This will push more synoptic dry air into
the region, turn the winds west instead of NW and raise the 850 mb
temperatures to above -10c by 18z. So the expectation after 12z, is
for any lake bands to diminish by 18z and then get some partial
clearing. Tonight, the models are trending toward a wave that moves
along the east/west oriented front across Lake Superior. The front
moves south a bit into western Chippewa county near Whitefish Point
and brings snow about as far south as Paradise before 12z/Monday.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 333 AM EDT Sun Mar 19 2023

High Impact Weather Potential...minimal.

A 500mb closed low is spinning over James Bay at the beginning of
period. It eventually gets kicked east on Tuesday. Fast zonal flow
is in place locally, with some weak shortwaves moving thru. The main
upper trof (in this period anyway) crosses lower MI Mon night. At
the surface, weak low pressure moves east toward southern Quebec. A
trailing cold front gets slowly dragged southward across lower MI,
before stalling Tuesday. Increasing warm advection from the southern
plains toward the western lakes, combined with the passing waves,
will at least generate clouds north of the front. Precip is
considerably less certain.

Cloud cover will be increasing on Monday. This should be a stratocu
deck, 3-5k ft agl. If moisture is more extensive then progged, maybe
some flurries/DZ/FZDZ will enter the picture. The clouds should thin
out for part of Mon overnight into Tue morning, especially over
eastern upper MI (furthest north of the front). Clouds then thicken
again on Tuesday. The model suite only tends to spit out some
isolated QPF here and there. Will maintain a small chance for precip
(mainly snow) Mon afternoon and evening in northern lower MI.

On Tuesday, a zone of enhanced moisture transport shifts east toward
the MS River. The front to our south starts to head north again in
the afternoon, and a warm advection wing of better moisture develops
eastward into lower MI. Better precip chances will wait until later
periods, and will keep Tue dry for now.

Max temps on both day lower 30s to mid 40s. Lows will sink deep into
the teens in eastern upper MI Mon night (thanks to partial
clearing), while staying in the upper teens to upper 20s in northern
lower.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 333 AM EDT Sun Mar 19 2023

An initial shortwave of Pacific origin will lift across Superior on
Wednesday, quickly trailed by another wave moving se and then e out
of Canada. The primary surface low also crosses Superior Wednesday,
though weak cyclogenesis occurs along the trailing cold front well
downstate late Wed night into Thu morning. This will support high
pops across the area late Tue night into Thu. This pattern has
trended a little milder; the initial push of precip into Wed morning
looks mixy, but after that rain looks like the primary p-type until
late Thu night. The return of cooler air will help support small
chances of mixed precip to end the week and begin the weekend. Highs
mostly 40s Wed-Thu, with the far se perhaps seeing lower 50s Thu.
Back into the upper 30s to mid 40s for highs Fri-Sat.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1158 PM EDT Sat Mar 18 2023

Organized lake effect banding should largely remain outside of the
northern Michigan TAF sites into Sunday morning, keeping mainly VFR
conditions in place through the duration of the issuance period.
However, temporary drops to MVFR CIGs/VSBYs may be possible if
scattered lake effect activity away from the main banding moves over
sites over the next several hours. Otherwise, lake effect activity
is expected to diminish and skies will clear Sunday morning into
Sunday afternoon. Current northwest winds will gradually turn west-
southwesterly Sunday morning, increasing into the afternoon with
gusts of 25-30kts at times into the evening.

&&

.MARINE...
Issued at 333 AM EDT Sun Mar 19 2023

Today through Monday night...Today, the winds in the morning
diminish a bit to just below small craft criteria, only to begin
increasing again by 15z and continue in the small craft Criteria
through 00z/Monday. Whitefish Bay is similar to the other lakes
until 00z/Monday, that's when a weak low, that is helping to produce
the pressure gradient on Lakes Michigan and Huron, moves through N
Lake Superior, and substantially weakens the winds over E Upper and
Whitefish Bay. Winds north of the UP will be below small craft
winds, while the winds south of the UP will be over small craft
criteria. Winds look to diminish after 09z/Monday. Monday, the winds
continue to diminish below small craft criteria which continues
through Monday night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 10 AM EDT this morning for MIZ020-
     026-028-033-099.
     Winter Storm Warning until 10 AM EDT this morning for MIZ021-022-
     027.
LH...Small Craft Advisory until 8 AM EDT Monday for LHZ345>349.
LM...Small Craft Advisory until 8 AM EDT Monday for LMZ323-341.
     Gale Warning from 5 PM this afternoon to 5 AM EDT Monday for
     LMZ342-344>346.
LS...Small Craft Advisory until 8 PM EDT this evening for LSZ321-322.
&&

NEAR TERM...JSL
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...DJC
MARINE...JSL
Hazardous weather outlook, Mar 18, 11:04 PM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1104 PM EDT Sat Mar 18 2023

MIZ016>018-020>036-041-042-086>088-095>099-200315-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1104 PM EDT Sat Mar 18 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Accumulating lake effect snow and strong winds continue tonight
across northwest lower Michigan. Please see the current winter
storm warnings and winter weather advisories for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-200315-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1104 PM EDT Sat Mar 18 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Gale Warnings in Michigan, 2023Every gale warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.